REVIVALS AND FRACTALISATION IN THE LINEAR FREE SPACE SCHRÖDINGER EQUATION

PETER J. OLVER, NATALIE E. SHEILS, DAVID A. SMITH

Research output: Contribution to journalArticlepeer-review

8 Scopus citations

Abstract

. We consider the one-dimensional linear free space Schrödinger equation on a bounded interval subject to homogeneous linear boundary conditions. We prove that, in the case of pseudoperiodic boundary conditions, the solution of the initial-boundary value problem exhibits the phenomenon of revival at specific (“rational”) times, meaning that it is a linear combination of a certain number of copies of the initial datum. Equivalently, the fundamental solution at these times is a finite linear combination of delta functions. At other (“irrational”) times, for suitably rough initial data, e.g., a step or more general piecewise constant function, the solution exhibits a continuous but fractal-like profile. Further, we express the solution for general homogenous linear boundary conditions in terms of numerically computable eigenfunctions. Alternative solution formulas are derived using the Unified Transform Method (UTM), that can prove useful in more general situations. We then investigate the effects of general linear boundary conditions, including Robin, and find novel “dissipative” revivals in the case of energy decreasing conditions.

Original languageEnglish (US)
Pages (from-to)161-192
Number of pages32
JournalQuarterly of Applied Mathematics
Volume78
Issue number2
DOIs
StatePublished - Jun 2020

Bibliographical note

Publisher Copyright:
©2019 Brown University

Fingerprint

Dive into the research topics of 'REVIVALS AND FRACTALISATION IN THE LINEAR FREE SPACE SCHRÖDINGER EQUATION'. Together they form a unique fingerprint.

Cite this